MAUDE Adverse Event Report: EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT SYSTEM; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT SYSTEM; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 29AP4045A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Great Vessel Perforation (2152)
Date of Event 06/04/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
As reported by a field clinical specialist, the patient presented for an alterra case.The patient with a history of pulmonary hypertension with prior evaluation for mitral stenosis, was noted to have severe pulmonary regurgitation at workup.Baseline pressures (at start of procedure) of right ventricle (rv) 78/11, pulmonary artery (pa) 77/27, pulmonary capillary wedge pressure (pcwp) 15, systemic arterial pressure 99/69.Following hemodynamics, a non-edwards wire was placed to the distal right pulmonary artery (drpa) and the alterra pre-stent was advanced through the non-edwards sheath, slightly distal to the origin of the right pulmonary artery (rpa) without difficulty.The pre-stent was exposed to approximately 30% and main pulmonary artery (mpa) angiography was performed.The alterra was then withdrawn to a level at/near the native pulmonary annulus.The alterra was further exposed to 50% at which time it was noted that forward pressure was applied to the alterra delivery system (ds); the implanter was instructed to release the outer shaft of the ds, as this was creating distal medial/inferior "canting" of the pre-stent, as well as excessive left/later device bias.The alterra was further exposed to 65%, at which time it was suggested to recapture and the pre-stent as delivery of the device would have resulted in canting (lack of coaxiality).Alterra was successfully recaptured, readvanced and appeared to be aligned within the anatomy, at the appropriate level, with the inflow apices slightly inferior to the annulus.At time of release, it was noted per flouroscopy that forward tension remained on the system, partially inverting the inflow apices.The stent connected was then verified separated from pre-stent and the ds was removed.The patient became hemodynamically unstable with declining systemic pressures; therefore, cpr was initiated.A tee probe was placed, and a large pericardial effusion was noted - the patient received protamine at this time.An emergency pericardiocentesis was performed, resulting in marginal systemic pressures, however bleeding had slowed as noted during manual aspiration.A mpa angio was performed and frank extravasation was noted at the level of the mid/left lateral mpa - it was also noted that the alterra pre-stent had migrated deeper into the rvot (presumably from chest compressions).Ct surgery was present at this time and described open repair as not an option, due to age, comorbidities, and complex nature of a potential operative rescue.As the pressure remained labile, the patient was next placed on va ecmo, requiring full anticoagulation and the degree of bleeding into the pericardial space increased dramatically, requiring aggressive auto-transfusion.Multiple vascular access sites were obtained at this time to include placement of an antegrade right superficial femoral artery (rsfa) sheath for perfusion, distal to the femoral aortic cannula.The patient was then transferred to the icu in critical condition.Per additional information the patient passed away the same day as the procedure.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for additional information from a product investigation.The following sections of this report have been updated: b4, g3, g6, h2, and h6.The complaint for prestent penetration was confirmed based on the evaluation of the provided imagery and event description.A review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint event.Additionally, a review of ifu/training materials revealed no deficiencies.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.A review of edwards lifesciences risk management documentation was performed for this case.Per review, no evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.Per event description, ''alterra pre-stent was advanced through the 24fr gore dsf, slightly distal to the origin of the rpa without difficulty.The pre-stent was exposed to approximately 30% and mpa angiography was performed.Alterra was then withdrawn to a level at/near the native pulm annulus.Alterra was further exposed to 50% at which time it was noted that forward pressure was applied to the alterra ds; the implanter was instructed to release the outer shaft of the ds, as this was creating distal medial/inferior ''canting'' of the pre-stent, as well as excessive left/later device bias.The alterra was further exposed to 65%, at which time it was suggested to be recaptured and the pre-stent as delivery of the device would have resulted in canting (lack of coaxiality).Alterra was successfully recaptured, readvanced and appeared to be aligned within the anatomy, at the appropriate level, with the inflow apices slightly inferior to the annulus.At time of release, it was noted per flouroscopy that forward tension remained on the system, partially inverting the inflow apices.The stent connected was then verified separated from pre-stent and the d/s was removed.The patient became hemodynamically unstable with declining systemic pressures; therefore cpr was initiated.A tee probe was placed, and a large pericardial effusion was noted - the patient received protamine at this time.An emergency pericardiocentesis was performed, resulting in marginal systemic pressures, however bleeding had slowed as noted during manual aspiration.A mpa angio was performed and frank extravasation was noted at the level of the mid/left lateral mpa - it was also noted that the alterra pre-stent had migrated deeper into the rvot (presumably from chest compressions).'' per the training manual, the alterra apices are designed to engage with anatomy to assist in initial placement and acute stability.Apex engagement with the anatomy is critical for prestent fixation and to avoid migration.However, in this case a category 3 device penetration occurred and led to a pericardial effusion and required additional surgical interventions such as including replacement of an antegrade rsfa sheath for perfusion.Procedural imaging revealed that device misalignment during advancement led to vascular perforation.This was primarily caused by unintended forward tension on the delivery system, which pinned the outer shaft and restricted movement.The resulting mechanical stress caused canting on one side and perforation on the other.Additionally, the inherent design of the prestent featuring outward-flared, pointed apices with chronic outward force intended for secure anchoring may have further contributed to the event once misalignment occurred.In addition, per technical summary, the alterra prestent is designed with outward flared / pointed apices and sufficient outward chronic force to allow proper retention of prestent to various and challenging patient anatomies.As such, available information suggests that procedural factors (improper deployment technique), in addition to the prestent's design, may have contributed to the reported event.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
ALTERRA ADAPTIVE PRESTENT SYSTEM
Common Device Name
PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key22346291
Report Number2015691-2025-05246
Device Sequence Number4825367
Product Code NPV
UDI-Device Identifier00690103210866
UDI-Public(01)00690103210866(17)260727(11)240722
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/27/2026
Device Model Number29AP4045A
Device Lot Number65906621
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/04/2025
Supplement Date Received by Manufacturer08/22/2025
Initial Report FDA Received Date06/27/2025
Supplement Report FDA Received Date09/03/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age82 YR
Patient SexFemale